Alert archive / Minnesota / Red Flag Warnings in 2012

Red Flag Warning 10, NWS Aberdeen, SD

April 9, 2012Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this red flag warning at Apr 9, 2012, 3:31 AM CDT for Big Stone County, Traverse County, Minnesota. It took effect at Apr 9, 2012, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2012, 3:31 AM CDT (08:31 UTC)
In effect from
Apr 9, 2012, 1:00 PM CDT
Expired
Apr 9, 2012, 7:36 PM CDT
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2969 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WWUS83 KABR 090831
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
331 AM CDT MON APR 9 2012

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...

.HIGH PRESSURE WILL CONTINUE BUILDING INTO THE REGION TODAY WITH
BREEZY NORTHWEST WINDS DEVELOPING THIS AFTERNOON...WHILE THE AIR
MASS REMAINS RATHER DRY. THE COMBINATION OF DRY FUELS WITH THESE
WEATHER ELEMENTS WILL ALLOW FOR THE REDEVELOPMENT OF CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON AND INTO THE EARLY EVENING.

MNZ039-046-SDZ269>273-091645-
/O.NEW.KABR.FW.W.0010.120409T1800Z-120410T0100Z/
TRAVERSE-BIG STONE-UPPER MISSOURI COTEAU-MISSOURI COTEAU-
UPPER JAMES RIVER-PRAIRIE COTEAU-RED RIVER VALLEY-
331 AM CDT MON APR 9 2012

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 039...046...269...270...271...272 AND 273...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 039 AND 046. 
  IN SOUTH DAKOTA...FIRE WEATHER ZONES 269...270...271...272 AND 
  273.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. THE
  HIGHER END OF THIS WIND RANGE WILL OCCUR ALONG AND EAST OF THE
  JAMES RIVER.

* RELATIVE HUMIDITY...RANGING FROM ABOUT 18 TO 25 PERCENT DURING
  MID AND LATE AFTERNOON.

* IMPACTS...TALL VEGETATION IS STILL DORMANT OR DEAD. THEREFORE 
  FIRES WILL SPREAD RAPIDLY AND EXHIBIT CRITICAL FIRE BEHAVIOR 
  WITH LONG RANGE SPOTTING AND RAPID RATES OF SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
TMT
2 follow-up statements
117 
WWUS83 KABR 091642
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 AM CDT MON APR 9 2012

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...

.HIGH PRESSURE WILL CONTINUE BUILDING INTO THE REGION TODAY WITH
BREEZY NORTHWEST WINDS AND DRY CONDITIONS THROUGH THIS EVENING. THE
COMBINATION OF DRY FUELS WITH THESE WEATHER ELEMENTS WILL ALLOW
FOR THE REDEVELOPMENT OF CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON AND INTO THE EARLY EVENING.

MNZ039-046-SDZ269>273-100045-
/O.CON.KABR.FW.W.0010.120409T1800Z-120410T0100Z/
TRAVERSE-BIG STONE-UPPER MISSOURI COTEAU-MISSOURI COTEAU-
UPPER JAMES RIVER-PRAIRIE COTEAU-RED RIVER VALLEY-
1142 AM CDT MON APR 9 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039...
046...269...270...271...272 AND 273...

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 039 AND 046. 
  IN SOUTH DAKOTA...FIRE WEATHER ZONES 269...270...271...272 AND 
  273.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. THE
  HIGHER END OF THIS WIND RANGE WILL OCCUR ALONG AND EAST OF THE
  JAMES RIVER.

* RELATIVE HUMIDITY...RANGING FROM ABOUT 18 TO 25 PERCENT DURING
  MID AND LATE AFTERNOON.

* IMPACTS...TALL VEGETATION IS STILL DORMANT OR DEAD. THEREFORE 
  FIRES WILL SPREAD RAPIDLY AND EXHIBIT CRITICAL FIRE BEHAVIOR 
  WITH LONG RANGE SPOTTING AND RAPID RATES OF SPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
SD
516 
WWUS83 KABR 100036
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
736 PM CDT MON APR 9 2012

MNZ039-046-SDZ269>273-100145-
/O.CAN.KABR.FW.W.0010.000000T0000Z-120410T0100Z/
TRAVERSE-BIG STONE-UPPER MISSOURI COTEAU-MISSOURI COTEAU-
UPPER JAMES RIVER-PRAIRIE COTEAU-RED RIVER VALLEY-
736 PM CDT MON APR 9 2012

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 039...046...269...270...271...
272 AND 273...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE RED
FLAG WARNING.

WINDS SPEED HAVE DIMINISHED ACROSS THE REGION EARLY THIS EVENING
AND RELATIVE HUMIDITY LEVELS ARE BEGINNING TO TREND UPWARD.
THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Apr 9, 12:40 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 9, 12:40 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1240 AM CDT MON APR 9 2012

.UPDATE...
06Z AVIATION DISCUSSION UPDATED BELOW...

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
THE FORECAST CHALLENGE IS LOW TEMPERATURES.

CURRENTLY...WEAK BROAD SURFACE HIGH PRESSURE IS STILL WORKING ITS
WAY INTO THE REGION...WHILE A COLD FRONT OVER NORTHERN NORTH
DAKOTA AND NORTHERN MINNESOTA IS SLOWLY MAKING PROGRESS SOUTH INTO
THE REGION. WITH A DAYTIME HEATING/MIXING CU FIELD BEGINNING TO
DEVELOP...WEST-NORTHWEST WINDS HAVE PICKED UP TO 15 TO 25 MPH WITH
GUSTS TO 35 MPH AND TEMPERATURES ARE CLIMBING THROUGH THE
50S...AND HEADING INTO THE LOW 60S FOR SOME LOCATIONS THIS
AFTERNOON. THE DRY AIR IN PLACE IS ALSO BEING REFLECTED IN
RELATIVE HUMIDITY VALUES FALLING INTO THE TEENS TO LOWER 20S
THROUGHOUT THE CWA.

THE COLD FRONT WORKING SOUTH WILL BACK DOOR ITS WAY INTO THE CWA
OVERNIGHT TONIGHT AND DURING THE DAY ON MONDAY. WHILE NOT ONE
HUNDRED PERCENT CONFIDENT THE BOUNDARY WILL SLIP COMPLETELY SOUTH
AND WEST THROUGH THE CWA ON MONDAY...ONE THING IS CERTAIN...IT'S
GONNA FEEL NOTICEABLY COLDER MONDAY THROUGH TUESDAY NIGHT /EVEN
THOUGH TEMPERATURES WILL BE RUNNING RIGHT AROUND OR JUST BELOW
NORMAL FOR EARLY APRIL/. THE FORECAST APPROACH FOR HANDLING THE
UPCOMING BELOW FREEZING PERIOD OF NIGHT TIME TEMPERATURES MONDAY
NIGHT AND TUESDAY NIGHT REMAINS TO JUST INCLUDE FROST MENTION IN
THE GRIDS. DESPITE THE LATE WINTER/EARLY SPRING WARM UP THAT HAS
SENSITIVE VEGETATION SPRINGING TO LIFE ALREADY...THE GROWING
SEASON CLIMATOLOGICALLY DOES NOT START UNTIL LATE APRIL...AND
FROST/FREEZE HEADLINES WILL CONTINUE TO BE PLACED ON HOLD FOR
CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA UNTIL THAT TIME.

MEANWHILE...THE MODELS HAVE NOT CHANGED MUCH WRT NORTHWEST FLOW
ALOFT TONIGHT THROUGH TUESDAY NIGHT...WITH DRY CONDITIONS
CONTINUING. WIND SPEEDS WILL PICK UP AGAIN ON MONDAY AFTERNOON...A
BIT LESS THAN SPEEDS THIS AFTERNOON...AND RELATIVE HUMIDITIES WILL
ALSO BE JUST A TOUCH HIGHER ON MONDAY. NO PLANS AT THIS TIME TO
ISSUE ANY FIRE WEATHER-RELATED HEADLINES FOR MONDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH STRONG SOUTHERLY
RETURN FLOW DEVELOPING ON WEDNESDAY ALLOWING MOISTURE TO STREAM
NORTH AHEAD OF NEXT SHORT WAVE. WAVE LOOKS TO MOVE ACROSS
FORECAST AREA THURSDAY BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGHER POPS LOOK GOOD FOR THURSDAY.

FOR FRIDAY...MODELS SUGGESTING A LULL IN THE ACTION AS SOME DRIER
AIR WORKS INTO AREA BEHIND THURSDAY'S WAVE. LOWER POPS FOR THIS
LOOKS GOOD. NEXT SYSTEM WILL MOVE INTO FORECAST AREA SATURDAY AND
SUNDAY. MODELS NOT VERY GOOD WITH TIMING AND PLACEMENT OF THIS
NEXT SYSTEM...BUT IT DOES LOOK LIKE A SFC LOW WILL DEVELOP ACROSS
THE CENTRAL PLAINS LATE SATURDAY AND INTO SUNDAY. HIGHER POPS IN
PLACE FOR THIS...BUT TIMING IS SOMEWHAT UNCERTAIN. PRECIP LOOKS
TO BE ALL RAIN AT THIS TIME. TEMPS WILL BE NEAR OR ABOVE SEASONAL
DURING THIS TIME.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA UNDER MOSTLY CLEAR
SKIES OVERNIGHT THROUGH MONDAY. VSBYS WILL BE UNRESTRICTED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...DORN
LONG TERM...SCARLETT
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 8, 8:17 PM CDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
817 PM CDT SUN APR 8 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100130-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
817 PM CDT SUN APR 8 2012 /717 PM MDT SUN APR 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

OVERNIGHT LOWS WILL FALL INTO THE UPPER 20S. ANY VEGETATION THAT
HAS SPROUTED DURING THE EARLY SPRING WARM PERIOD MAY BE AT RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY HIGH FIRE DANGER IS EXPECTED ON MONDAY AS NORTHWEST WINDS
COMBINE WITH DRY AIR.

OVERNIGHT LOWS WILL FALL INTO THE 20S DURING THE START OF THE
WEEK...SO ANY VEGETATION THAT HAS SPROUTED DURING THE EARLY SPRING
WARM PERIOD WILL BE AT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

PARKIN

Nearby

Red Flag Warnings in Minnesota, 2012Red Flag Warnings in South Dakota, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.